Health professionals are seeing an increased number of cases of erratic and uncontrollable behavior in children and teens that have been linked to a new generation of synthetic drugs aimed at youth. They are reported to be much more dangerous than traditional drugs, and are making it even harder for parents to identify potential warning signs of drug abuse.
The new-age synthetic drugs are being sold in brightly colored packaging with depictions of childhood cartoon characters such as “Scooby Doo” and “Bart Simpson” to target youth and disguise their harmful effects. These drugs are often sold under catchy street names such as “Scooby Snax”, “K-2”, “Vanilla Sky”, “Cloud 9” and “Flakka”, which have LSD-like psychedelic properties that are sometimes blended with other drug classes such as stimulants or amphetamines to intensify the effect.
Parents are finding it harder to identify substance use in teenagers, as some of the signs can seem like symptoms of a common flu or bug such as nausea and vomiting or headaches. Talking with children and teens about drugs, and staying up-to-date on trends can be key to spotting aberrations.
What sets synthetic drugs apart from traditional drugs is their constantly changing chemical makeup, powerful toxicities and how they are sold. They can be easily purchased at gas stations, smoke shops and local convenience stores. Furthermore, they are often labeled as natural, incense, potpourri, and herbal mix, with prices well below those of traditional drugs.
The synthetic drug’s popularity among youth is in part attributed to the misconceptions that the products are “natural,” and thus harmless.
Synthetic Drug Facts according to the American Association of Poison Control Centers:
- Synthetic cathinones, which often go by the street name of “bath salts,” are a family of powerful designer/synthetic, drugs. The white crystals resemble legal bathing products such as Epsom salt and can be snorted, inhaled or injected. “Bath salts” can cause hallucinations, violent behavior, cardiac arrest, chest pains, headaches, nausea and vomiting, kidney failure, liver failure, suicide and death. http://www.aapcc.org/alerts/bath-salts/
- Synthetic cannabinoids, or “synthethic marjuana”,
marketed as a legal high is a class of designer drugs made up of psychoactive chemicals typically unknown to the buyer. The usual ingestion method is smoking. When smoked the drug smells like incense or cloves. Some mixes have blueberry or spearmint scents added to give off a fruity or minty smell. Synthetic marijuana can cause dangerous health effects that may include psychotic episodes, intense hallucinations, severe agitation, anxiety and seizures. http://www.aapcc.org/alerts/synthetic-cannabinoids/
- Glass Cleaner isn’t the glass cleaner you find in your home. It’s a white powdery substance that mimics the same effects as “bath salts” — extreme paranoia and hallucinations.
The Office of National Drug Control states, “use of synthetic cannabinoids is alarmingly high, especially among young people. In a 2012 Monitoring the Future survey of youth drug-use trends, one in nine 12th graders in America reported using synthetic cannabinoids in the past year. This rate, unchanged from 2011, puts synthetic cannabinoids as the second most frequently used illegal drug among high school seniors, after marijuana.”
This critical public health problem is escalating across the U.S. and youth, especially, are in a real danger. In an effort to combat the synthetic drug epidemic, President Barack Obama signed a bill into law banning the sale, production and possession of more than two dozen of the most common bath salt drugs. However, bath salt manufacturers have managed to stay one step ahead of the law by constantly altering its chemical makeup and placing ‘not for human consumption’ labeling on the packaging of the drugs to avoid government bans.
If you suspect someone is using a synthetic drug, contact the Poison Control Center at 1-800-222-2212. Experts there can help you decide whether someone can be treated at home, or whether he or she must go to a hospital.